Texas, 2010

Winter Weather in Texas, January 8, 2010

January 8, 2010 · NWS LUB · 1 event in 1 county or zone

A band of moderate snowfall moved over portions of eastern New Mexico, the northwestern Permian Basin, and the southwestern South Plains during the early morning hours of the 8th. The snowfall resulted in light accumulations in Denver City (Yoakum County), where a National Weather Service cooperative observer reported 1 inch of snow on the ground.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A band of moderate snowfall moved over portions of eastern New Mexico, the northwestern Permian Basin, and the southwestern South Plains during the early morning hours of the 8th. The snowfall resulted in light accumulations in Denver City (Yoakum County), where a National Weather Service cooperative observer reported 1 inch of snow on the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 7, 11:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 7, 11:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 PM CST THU JAN 7 2010

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. MID LEVEL
CLOUDS EARLY FRIDAY MORNING WILL CLEAR OUT BY THE AFTERNOON HOURS
WITH GENERALLY LIGHT WINDS EXPECTED.

&&

PREV DISCUSSION... /ISSUED 325 PM CST THU JAN 7 2010/

SHORT TERM...
OLD 1040+ MB SURFACE RIDGE WILL CONTINUE NOSING INTO THE TEXAS
SOUTH PLAINS REGION TONIGHT AND FRIDAY. ALOFT...A WEAK DISTURBANCE
APPROACHING FROM THE EASTERN GREAT BASIN WILL SLIDE OVER THE AREA
LATER TONIGHT AND EARLY FRIDAY. AN AREA OF PERSISTENT WEAK MID LEVEL
LIFT OVER THE NORTHWESTERN PART OF THE SOUTH PLAINS APPEARS WILL
CONTINUE TO GENERATE WEAK LIGHT SNOW RETURNS ALOFT. VERY DRY AIR AT
THE SURFACE WITH DEWPOINTS FROM ZERO TO MINUS 5 WILL MAKE IT VERY
DIFFICULT TO MOISTEN THE ATMOSPHERE BELOW 800 MB...BUT WILL BE
CLOSEST TO THAT MOISTENING OVER THE SOUTHWESTERN SOUTH PLAINS LATER
TONIGHT AND EARLY FRIDAY.

MODEL SOLUTIONS HAVE TRENDED A BIT HIGHER ON THE QPF WITHIN A
PROJECTED SNOW BAND...YET HAVE SHIFTED THIS BAND A BIT MORE
SOUTHWEST RANGING FROM A ROSWELL-LOVINGTON-SEMINOLE LINE JUST
BRUSHING SOUTHWEST YOAKUM COUNTY WITH CLOSE TO AN INCH OF SNOW PER
THE LATEST RUC...TO A WHITE CITY-KERMIT-ODESSA LINE MISSING OUR AREA
PER THE LATEST WRF/NAM. WE HAVE EDGED OUR FORECAST FOR SNOW CHANCES
CORRESPONDINGLY SLIGHTLY TO THE SOUTH WHILE RETAINING CHANCE MENTION
OVER THE SOUTHWEST CORNER OF THE SOUTH PLAINS WITH CLOSE TO A HALF
INCH OF SNOW POSSIBLE. ONLY VERY LOW LIGHT SNOW CHANCES VALID NOW
OVER REMAINDER OF WESTERN AND SOUTHERN SOUTH PLAINS.

WINDS THAT HAVE REMAINED IN THE 15 TO 20 MPH RANGE MUCH OF THE DAY
WILL TAPER OFF QUICKLY ON THE CAP-ROCK BUT MAY HOLD IN THE 10 TO 15
MPH RANGE OVER THE ROLLING PLAINS. THIS LEADS TO WIND CHILLS IN THE
0 TO -8 RANGE SOUTH TO NORTH ACROSS THE ROLLING PLAINS LATER
TONIGHT. THEREFORE WE HAVE ISSUED A WIND CHILL ADVISORY FOR THIS
AREA FROM 3 AM UNTIL NOON FRIDAY. THERE IS A CHANCE FOR A SHARPER
DECOUPLING AT LEAST OVER THE NORTHERN ROLLING PLAINS WITH WIND
DROPPING BELOW 10 MPH...AND IF SO THE ADVISORY MAY NEED TO BE
CANCELLED AT THAT TIME.

DISTURBANCE PASSING BY LATE FRIDAY MORNING SHOULD ALLOW MORE
REDUCTION IN CLOUD COVER. TEMPERATURES FRIDAY STILL COLD...BUT MAY
BE ABLE TO REACH FREEZING FOR SOME AREAS ON THE CAPROCK. RMCQUEEN

LONG TERM...
NORTH TO NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE THROUGH THE FIRST
HALF OF THE WEEKEND /BETWEEN A WESTERN CONUS RIDGE AND EASTERN
TROUGH CONFIGURATION/ BEFORE BACKING AS A FLAT RIDGE SLIDES IN FROM
THE WEST LATE IN THE WEEKEND. AT THE SURFACE...THE SPRAWLING HIGH
PRESSURE ACROSS THE CENTRAL/EASTERN U.S. WILL CONTINUE TO REMAIN
CLOSE ENOUGH TO EXERT SOME INFLUENCE ACROSS THE SOUTH PLAINS. ONE
FINAL MINOR REINFORCING COLD FRONT WILL BACKDOOR BACK THROUGH THE
AREA SATURDAY AFTN/EVNG AS ANOTHER SHORTWAVE TROUGH DIVES DOWN THE
WESTERN PERIPHERY OF THE LARGER SCALE EASTERN TROUGH. STILL...WITH
INCREASING HEIGHTS/THICKNESSES AND ONLY PASSING HIGH CLOUDS...WILL
SEE A GRADUAL WARMING TREND...WITH A RETURN TO 40S EXPECTED ACROSS
MUCH OF THE CAPROCK SATURDAY. THE EXCEPTION MAY BE ACROSS THE NE
ZONES WHERE BACKED LOW-LEVEL FLOW MIGHT PERSIST THROUGH THE DAY
AND KEEP READINGS IN THE 30S. REGARDLESS...IT DOES APPEAR THAT THE
SFC RIDGE WILL FINALLY EDGE FAR ENOUGH SOUTH AND EAST TO ALLOW
SOUTHERLY WINDS TO RETURN AREA WIDE SUNDAY AND THIS SHOULD BOOST
HIGHS WELL INTO THE 40S ACROSS THE ENTIRE CWA. A CLIPPER SYSTEM
WILL THEN DIVE INTO THE NORTHERN/CENTRAL PLAINS NEXT MONDAY AND
THIS WILL PUSH ANOTHER FRONT ACROSS THE SOUTH PLAINS...THOUGH
COOLING WITH THIS FRONT APPEARS NEGLIGIBLE AT BEST.
ADDITIONALLY...A WEAKNESS ALOFT WILL APPROACH FROM THE WEST EARLY
NEXT WEEK...BUT INDICATIONS ARE THAT IT WILL NOT TAP ENOUGH
MOISTURE TO SUPPORT PRECIPITATION CHANCES UNTIL IT TRANSLATES INTO
THE HILL COUNTRY. A SHORTWAVE RIDGE ALOFT WILL FOLLOW BY MIDWEEK
WITH TEMPERATURES RECOVERING TO ABOVE AVERAGE LEVELS. EYES WILL
THEN TURN TO THE NEXT POTENTIAL WEATHER MAKER LATE NEXT
WEEK...THOUGH PLENTY OF POTENTIAL OUTCOMES EXIST THIS FAR OUT.
HAVE KEPT THE EXTENDED FORECAST DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA         4  32   7  44  14 /  10  10   0   0   0
TULIA          4  30   8  42  14 /  10  10   0   0   0
PLAINVIEW      7  31  12  44  15 /  10  10   0   0   0
LEVELLAND     11  32  11  46  13 /  20  10   0   0   0
LUBBOCK       10  30  12  44  15 /  20  10   0   0   0
DENVER CITY   14  31  12  48  17 /  30  20   0   0   0
BROWNFIELD    13  30  16  46  18 /  20  20   0   0   0
CHILDRESS      8  28  10  36  15 /  10  10   0   0   0
SPUR          11  29  10  42  17 /  10  10   0   0   0
ASPERMONT     14  29  11  42  17 /  10  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 3 AM TO NOON CST FRIDAY FOR THE
FOLLOWING ZONES: TXZ025-026-031-032-037-038-043-044.

&&

01
Hazardous weather outlook, Jan 7, 2:46 PM CST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
246 PM CST THU JAN 7 2010

TXZ021>044-082100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
246 PM CST THU JAN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER

A WIND CHILL ADVISORY IS IN EFFECT LATER TONIGHT THROUGH FRIDAY
MORNING OVER THE ROLLING PLAINS AS AN ARCTIC AIRMASS CONTINUES TO
SETTLE INTO THE AREA. WIND CHILL VALUES AS LOW AS 5 BELOW ZERO
WILL OCCUR OVER THE ROLLING PLAINS FROM THE COMBINED EFFECT OF
VERY COLD OVERNIGHT AND EARLY MORNING TEMPERATURES AND NORTHERLY
BREEZES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Yoakum

When
January 8, 2:00 AM CST to 7:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208479.